Anabolic steroid use has been a problem among athletes for decades. Anabolic steroids, available in both oral and injectible form, are used as performance-enhancing drugs that decrease body fat and increase lean muscle. Anabolic steroids are not without risk and pose a serious threat to an athlete's health and well-being. (See my article, "Five Risks of Anabolic Steroid Use Among Athletes") It can be hard to tell if an athlete is just giving it their all, or if they're resorting to steroids to improve their performance. Here are some signs to watch for in an athlete who may be using anabolic steroids.
Changes in the skin and hair
The most noticeable short-term signs of anabolic steroid use include changes in the skin and hair. An athlete who is using anabolic steroids may have excessively greasy hair and oily skin, no matter how much he showers. He may start to experience what appears to be red or purple acne on the face, shoulders and back. His skin may also take on a yellowish color, a condition known as jaundice.
Rapid muscle growth
An athlete who appears to be gaining muscle rapidly may be using anabolic steroids. It can be hard to tell if muscle growth is the result of working hard or the use of steroids, however, muscle growth that is sudden or appear to have happened out of nowhere may be a sign of anabolic steroid use. Slow, gradual muscle growth is normal, however, rapid, bulky muscle growth is not.
The use of anabolic steroids may trigger psychological changes in an athlete due to the increased testosterone levels in the body. Athletes who are using anabolic steroids are more likely to become aggressive or have episodes of rage, often referred to as "roid rage." Athletes using anabolic steroids may become excessively violent and may also suffer from other psychological issues such as insomnia, paranoia, anxiety and even hallucinations.
An athlete who is using anabolic steroids may exhibit extreme changes in appetite. He may seem to be constantly hungry or he may appear to have lost his appetite entirely. If other signs are present along with severe changes in appetite it may be possible that an athlete is using anabolic steroids for sale.